MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ASPIRATION NEEDLE

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ASPIRATION NEEDLE
Model Number NA-201SX-4021
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/30/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device referenced in this report has been returned to olympus for evaluation, however, the device evaluation is not yet complete.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional information.
 
Event or Problem Description
The customer reports on first pass attempt with 21g endobronchial ultrasound (ebus) with needle in 4r position, no penetration into target was achieved with usual technique.No significant force or coughing was noted.Sheath position was confirmed prior to attempt.During the second attempt, a metal piece (likely guide wire protruding past the now broken needle) was seen facing the camera.The needle device was removed, and metal piece noted in airway.The user switched scopes, and an approximately 1cm needle tip was removed from the airway wall.This resulted a delay in the procedure (time interval not provided).The procedure was continued with a new needle and easy passes performed in 4r position at same location.No complications or adverse outcome noted for the patient during the remaining time in the bronchoscopy suite or in the recovery room.No additional consequences to the patient are reported.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's final investigation.The subject device was evaluated, and the reported allegation of the broken aspiration needle was confirmed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The reported problem may have occurred due to the following: 1.A bending force was applied to the needle tube when piercing the hard body tissue during the procedure.This caused the needle tube to bend excessively.2.When the needle slider was pulled, a force was applied to the needle tube in a direction to make it straight.This may have caused the needle tube to break.The investigation did not establish a definitive root cause.The reported event can be detected/prevented by following the instructions for use (ifu) which state: ¿when inserting the instrument into the endoscope, the distal end of the needle tube may be bent.When piercing the target, confirm the distal end of the sheath and needle tube in the endoscopic field of view and/or ultrasound image while considering such bending.Otherwise, patient injury such as perforation, bleeding, or mucous membrane damage may occur.Do not try to straighten a bent or deformed needle with your hands because the needle may break.Use a spare needle instead.¿ olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ASPIRATION NEEDLE
Common Device Name
SINGLE USE ASPIRATION NEEDLE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13480998
Report Number8010047-2022-02557
Device Sequence Number5349176
Product Code FCG
UDI-Device Identifier04953170381911
UDI-Public04953170381911
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K050503
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNA-201SX-4021
Device Lot Number13V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2022
Supplement Date Received by Manufacturer06/01/2022
Initial Report FDA Received Date02/08/2022
Supplement Report FDA Received Date06/28/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2 UNSPECIFIED SCOPES
Patient SexUnknown